Jump to content
    • VACCINE RECOMMENDATION:  DINET encourages all its members to receive the vaccinations and boosters for COVID-19, unless specifically advised against it by your medical provider.  To better understand the virus, the vaccine and the effects on people living with dysautonomia, please watch Dr. Svetlana Blitshteyn's video "COVID-19 and Dysautonomia"

Medical Q & A - December 2017


edriscoll

5a2f440a8fdfc_QA.jpg.2a27ca39987666a663bd5d39068e676f.jpgBelow are questions sent in by DINET members and answered by our team of Medical Advisors.  If you have a question for DINET's advisors, please send to webmaster@dinet.org 

Q:  My neuro ordered IVIG that was denied and then denied again on appeal, even tho I had what most consider very good insurance.  I read on your site that over 50% respond very well, but “more studies are needed”.  My question is when will this happen?  It seems after five years there would be some progress. Thanks, Lisa

A:  There is research money available for this. Several universities are applying for grant so may be 1-2 years

suleman.jpg.cdbf049860670546920d805973b41ce1.jpgAmer Suleman, MD, FSCAI, FHRS
The Heartbeat Clinic
Adjunct Professor, UT Dallas

Q:  I have hyperadrenergic POTS with no known underlying cause at this time. I have recurrent attacks which usually occur after 1-2 hours of sleep at night with a 169-170 HR and sweating and feeling terrible. The attacks have recently been happening during the day as well. Is there a medicine that helps calm the SNS specifically? I am on Propanolol right now but it isn’t seeming to help as much as I would like.

I feel as though these attacks are more of adrenaline surges and they are by far my worst symptom. Any advice would be greatly appreciated. Thanks, Jessica

A:  Hyperadrenergic POTS is a poorly understood medical problem that can cause debilitating symptoms.  It most often begin in the late teens or early adulthood.  It may be due to a wide variety of conditions that lead to symptoms of postural intolerance (feeling uncomfortable in a sitting or standing position) in association with a rapid heart rate and elevated adrenaline levels with standing.  Depending on your age and the presence of other factors in your medical history the exact cause of the problem may be determined, but often no clear correctable cause can be identified.  

Most commonly, symptoms are limited to standing or sitting, so waking up in the middle of the night with such a rapid heartbeat would be unusual in this condition. That history raises the possibility of a cardiac arrhythmia, and this should be explored with extended cardiac monitoring or perhaps electrophysiologic testing.  Assuming that it is not an arrhythmia, episodic tachycardia, especially with hypertension, raises the possibility of an adrenaline-secreting (most often benign) tumor know as a pheochromocytoma.  Obtaining 24-hour urine measurements of adrenaline and its breakdown products can help rule this out.  

If neither of these other conditions is present and you are dealing with hyperadrenergic POTS alone, then beta blockers like propranolol can help because they block the effect of adrenaline on the heart. However, propranolol has a relatively short duration of action, meaning that it wears off 6-8 hours after taking the pill. Often it has to be taken 3 or 4 times a day to provide adequate relief of symptoms. There are longer-acting beta blockers that might work better.  However, beta blockers often worsen the fatigue that comes with POTS.  Other medications that have been successfully used in the treatment of hyperadrenergic POTS symptoms include methyl dopa and clonidine, which work by reducing adrenaline production.  Other more standard treatments for POTS include water and salt loading, exercise, and other medications to expand blood volume or improve the body’s ability to compensate for an upright posture (mainly agents that constrict blood vessels like midodrine). You should speak with a physician who is experienced in treating POTS to gain additional insights into what treatments might improve your symptoms further.

Tullo.png.96f30cd5d96a9c9d9e00d8823343625a.pngNicholas G. Tullo, MD, FACC, FHRS
New Jersey Center for Fainting
West Orange, NJ
njfaint.c
om  

Q:  I have been diagnosed with POTS/NCS and what has been described to me as general autonomic dysfunction.  I have been prescribed narcotic pain medications for a separate issue but I am concerned about the effect of narcotics on BP and heart rate or on dysautonomia overall.   Also, one of my worst symptoms is shortness of breath with movement (even walking causes a drop in oxygen levels), so my question is, in general are there known complications with narcotics for people with dysautonomia? And if so, are there precautions to take to lessen any negative side effects?  Thanks so much, Wendy

A:  Shortness of breath with exertion is common in POTS. This is usually due to the tachycardia. It is not usually associated with drops in oxygen saturation. If your oxygen saturation is dropping, especially without the tachycardia there is another problem - either a "hole in the heart" or a shunt in the lungs or some other lung disease.

The narcotic question is difficult to answer. Narcotics can clearly reduce gut motility. They should not drop the blood pressure as a class. Some narcotics can cause a lot of histamine release, and this could cause a drop in blood pressure.

raj.jpg.5fe55c2c8440610db80f9e60785645c6.jpgSatish R Raj MD, MSCI, FPCPC
Associate Professor of Cardiac Sciences
Libin Cardiovascular Institute of Alberta
University of Calgary, Vanderbilt University

Q:  Hi I am a POTS patient in the UK, unfortunately no access to IV saline here apart from what I can get outside of the NHS medical system as a doctor myself. It is immensely helpful but only for a short time and I wonder if 5% albumin would have a longer effect by boosting the intravascular volume for longer.

Is this or has this been used/considered/studied anywhere and have the effects been positive? Many thanks, Lanah Dawn Scotland

A:  We utilize IV saline on as-needed basis, but we do not use albumin infusions or other types of solution.  I don't believe there has been any research done on the use of albumin infusiBlitshteyn.jpg.c01dc78183193d60dac4721e2d2ec28c.jpgons in patients with autonomic disorders.

Svetlana Blitshteyn, MD
Director and Founder of Dysautonomia Clinic
Clin
ical Assistant Professor of Neurology
University at Buffalo School of Medicine and Biomedical Science

Q:   What are treatment options for GI problems related to POTS?  Does autonomic dysfunction effect the nerve control in the bowels, and if so, how can that be treated to improve digestion, motility, and function?    Thank you!  Karen Eldersburg, MD USA

A:  GI symptoms are very common in patients with POTS and may include upper GI: nausea, abdominal pain, bloating and reflux, or lower GI: diarrhea, constipation or both.  Both upper and lower GI tracts are innervated by the autonomic nervous system and have high concentration of serotonin.  GI motility disorders, such as gastroparesis, rapid gastric emptying or intestinal hypo- or hyper-motility disorders can occur in patients with autonomic disorders.  There are medications that can improve gastric or intestinal motility and laxatives for those with constipation.  Dietary changes can also be very helpful in some of our patients with significant GI complaints.  In order to come up with an individualized nutrition plan, we have been offering nutrition consulting for patients with POTS.  If you would like to have a nutrition consult, please contact our clinic 716-531-4598.

Svetlana Blitshteyn, MD
Director and Founder of Dysautonomia Clinic
Clinical Assistant Professor of Neurology
University at Buffalo School of Medicine and Biomedical Science

 

Return to Newsletter Table of Contents - December 2017

Edited by edriscoll




User Feedback

Recommended Comments

There are no comments to display.



Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Add a comment...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...